Mississippi, 2011

Flash Flood in Mississippi, March 5, 2011

March 5, 2011 · NWS JAN · 1 event in 1 county or zone

Localized heavy rains caused some flash flooding around the Hattiesburg area. A few inches of rain fell over the area and flooded some roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Localized heavy rains caused some flash flooding around the Hattiesburg area. A few inches of rain fell over the area and flooded some roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 5, 9:20 AM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Mar 5, 9:20 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
920 AM CST SAT MAR 5 2011

.UPDATE...UPDATED FORECAST TO INCLUDE TORNADO WATCH 39 WHICH IS IN
EFFECT UNTIL 4:00 PM FOR MARION...LAMAR...FORREST AND JONES COUNTIES.
AN AREA OF SURFACE LOW PRESSURE OVER THE SOUTHWESTERN LA COASTLINE IS
EXPECTED TRACK NORTHEAST ACROSS SOUTHERN MS THROUGH THE DAY TODAY.
MODEST DESTABILIZATION ACROSS THE WATCH AREA COUPLED WITH INCREASING
LOW LEVEL SHEAR ASSOCIATED WITH THE SURFACE LOW WILL ALLOW CONDITIONS
FOR TORNADO TO DEVELOPMENT TO IMPROVE AS THE DAY PROGRESSES...PEAKING
BETWEEN 11 AM AND 3 PM THIS AFTERNOON. CONVECTIVE ACTIVITY AND
ASSOCIATED RISK FOR TORNADOES WILL MOVE EAST INTO AL LATE THIS
AFTERNOON. IN ADDITION...HEAVY RAINFALL ACROSS THE WATCH AREA WILL
BE POSSIBLE AS THIS SYSTEM PASSES...AND COUPLED WITH THE HEAVY
RAINFALL FROM LAST NIGHT MAY LEAD TO AN INCREASED RISK FOR FLASH
FLOODING TODAY. THIS WILL CONTINUE TO BE MONITORED CLOSELY. /BK/

&&

.PREV DISCUSSION... /ISSUED 358 AM CST SAT MAR 5 2011/

SHORT TERM...SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE OVER
SERN/ECNTRL ZONES THIS MORNING IN AN AREA OF BETTER ISENTROPIC LIFT
AND ELEVATED INSTABILITY. RAINFALL WILL BECOME WIDESPREAD ACROSS THE
ENTIRE ARKLAMISS REGION TODAY AS A COLD FRONT MOVES IN FROM THE
WEST. SURFACE BASED CAPE WILL INCREASE FROM THE WEST LATER THIS
MORNING...THE BEST CAPE VALUES FORECAST IN THE VICINITY OF THE HWY
84 CORRIDOR. GULF MOISTURE WILL BE ON THE INCREASE AHEAD OF A
DEVELOPING SURFACE LOW THAT WILL DEEPEN AS IT LIFTS NEWD ALONG THE
BOUNDARY TODAY. MODEL SOLUTIONS ON THE EXACT TRACK OF THE LOW DIFFER
SOMEWHAT...THE EURO SHIFTING THE TRACK OF THE SURFACE LOW A LITTLE
FARTHER TO THE WEST COMPARED TO THE GFS...BUT THE GENERAL AGREEMENT
IS THAT THE BETTER FORCING AND LOW LEVEL MOISTURE TRANSPORT WILL
EXTEND FROM SW INTO ERN ZONES WITH ADDITIONAL SUPPORT PROVIDED BY A
DIGGING UPPER TROUGH AND AN INTENSIFYING UPPER JET THAT WILL SWING
INTO THE AREA TODAY. WITH DEEP LAYER SHEAR AND LOW LEVEL HELICITY
FIELDS SUFFICIENT FOR STRONG/SEVERE STORM SUPPORT ACROSS THE AREA
HAVE ADDED MENTION OF POSSIBLE SEVERE STORMS IN THE SOUTH AHEAD OF
THE FRONT TODAY WHERE THE BEST MOISTURE/INSTABILITY FIELDS WILL BE
IN PLACE.

PRECIPITABLE WATER VALUES ARE FORECAST BETWEEN 1-1.5 INCHES TODAY
AND WITH LITTLE IN THE WAY OF CONVECTIVE INHIBITION WE WILL SEE
PERIODS OF HEAVIER RAINFALL IN STRONGER AREAS OF CONVECTION. MODEL
PRECIP ESTIMATES GENERALLY RUN FROM 1-2 INCHES THROUGH SUNSET TODAY
WITH THE HIGHER AMOUNTS OVER SWRN AND ERN ZONES. THESE VALUES REMAIN
BELOW CURRENT FLASH FLOOD GUIDANCE BUT INDIVIDUAL STORMS WILL BE
MONITORED TO WATCH FOR PARTICULARLY HEAVY DOWNPOURS OR TRAINING
EFFECTS.

LOW LEVEL RIDGING AND A RELATIVELY SHALLOW POOL OF COOLER AIR WILL
MOVE INTO THE AREA TONIGHT AND SUNDAY BEHIND THIS SYSTEM. EVEN WITH
PERSISTENT NLY BREEZES TONIGHT LOW TEMPERATURES SHOULD COOL INTO THE
MID AND UPPER 30S ACROSS MOST OF THE AREA BY SUNRISE SUNDAY. LOWS
AROUND FREEZING ADVERTISED BY MAV MOS DO NOT LOOK UNREASONABLE FOR
ERN ZONES FOR MONDAY MORNING BUT TEMPERATURES WILL REMAIN WARMER
OVER WRN ZONES FOR THAT TIME DUE TO FASTER LOW LEVEL RETURN FLOW AS
THE NEXT LOW PRESSURE SYSTEM APPROACHES UPSTREAM.

LONG TERM...MONDAY THRU SATURDAY...MAIN FORECAST PROBLEM DURING
THIS TIME PERIOD WILL BE A SIGNIFICANT STORM SYSTEM TO IMPACT THE
REGION MID WEEK. GFS/ECMWF ADVERTISING THIS SYSTEM WILL ROLL OUT OF
THE INTERMOUNTAIN WEST INTO THE CENTRAL PLAINS BY TUESDAY.
MEANWHILE...DEEPENING SURFACE LOW OVER TX WILL TIGHTEN THE PRESSURE
GRADIENT OVER THE ARKLAMISS ALLOWING DECENT WARM/MOIST ADVECTION TO
RAPIDLY GET UNDERWAY.

SURFACE LOW CONTINUES TO DEEPEN MOVING OUT OF TX/OK INTO MO AS A 2
PVU H5 POTENTIAL VORTICITY ANOMALY ACCELERATES TOWARD THE SURFACE
LOW PRESSURE AREA...ALLOWING STRONG LOW LEVEL SOUTHERLY FLOW TO
USHER DEEP MOISTURE INTO THE REGION. PW/S OF 1.5 INCHES (WHICH ARE
SOME 200% OF NORMAL) WILL BE ALLOWED TO SPREAD OVER THE ENTIRE
FORECAST AREA. ALSO...MID 60 SURFACE DEWPOINTS ALONG THE LEADING
EDGE OF THE NORTHWARD MOVING WARM FRONT WILL ADVANCE TO ALONG THE
HWY 84 CORRIDOR BY 12Z WEDNESDAY. STRONG WARM ADVECTION TO THE NORTH
OF THE WARM FRONT ALONG WITH ELEVATED CAPES FROM 500-800 J/KG SHOULD
BE SUFFICIENT FOR SOME SCATTERED STRONG STORMS...POSSIBLY WITH SOME
HAIL OVER NE LA/SW MS BY 12Z WEDNESDAY.

EXACT TIMING OF THE EVENT STILL LOOKS TO BE A PROBLEM AS DIFFERENCES
DO EXIST WITH GFS AND ECMWF. RIGHT NOW...LOOKS AS THOUGH MAIN
FRONTAL BOUNDARY BEGINS ADVANCING THROUGH THE REGION DURING THE DAY
WEDNESDAY...WITH A SQUALL LINE DEVELOPING IMMEDIATELY IN ADVANCE.
THIS APPEARS TO BE THE BEST CORRIDOR FOR THE INSTABILITY TO GET A
FOOTHOLD WITH A NARROW TONGUE OF SURFACE BASED CAPES AROUND 1000
J/KG TO WORK WITH. DAMAGING WINDS APPEAR TO BE THE MAIN THREAT WITH
THE LINE CONSIDERING WIND PROFILE JUST ABOVE THE GROUND. HAIL IS
ALSO A POSSIBILITY WITH RATHER COOL MID LEVEL TEMPS (H5 TEMPS AROUND
-15C). SOME TORNADO THREAT WILL ALSO LIKELY EXIST OVER MAINLY SOUTH
PORTIONS IN CLOSER PROXIMITY TO THE WARM FRONT AND MID 60 SURFACE
DEWPOINTS. FLOODING MAY BE A CONCERN AS WELL WITH THE AFOREMENTIONED
HIGH PW AIR AS THE CONVECTION WILL BE AN EFFICIENT HEAVY RAIN
PRODUCER.

FAIR WEATHER AND A BRIEF COOL DOWN WILL ENSUE FOLLOWING THE FRONT BY
THURSDAY...BUT TEMPS SHOULD REBOUND MOVING BACK INTO THE
WEEKEND./GRG/

&&

.AVIATION...
WILL SEE GENERALLY MVFR CIGS ACROSS THE AREA TODAY AND
WIDESPREAD SHOWERS AND TSTMS AS A COLD FRONT MOVES ACROSS THE
REGION. AREAS OF IFR CIGS/VSBYS WILL OCCUR INVOF HEAVIER SHOWERS AND
TSTMS THAT DEVELOP. PERIODS OF HEAVY RAINFALL WILL OCCUR WITH
STRONGER STORMS AND SEVERE STORMS WILL BE POSSIBLE NEAR HBG EARLY
THIS AFTERNOON. WINDS WILL GENERALLY BE SELY AROUND 10KTS WITH
HIGHER GUSTS AHEAD OF THE FRONT...BECOMING NW 10-20 KTS WITH HIGHER
GUSTS BEHIND THE COLD FRONT THAT WILL MOVE IN FROM THE WEST THIS
MORNING AND TRACK EWD ACROSS THE AREA. THE FRONT WILL EXIT THE
FORECAST AREA BY SUNSET AND A DRIER AIR MASS WILL PUSH RAPIDLY INTO
THE AREA. VSBYS WILL BE VFR THIS EVENING BUT MVFR CIGS WILL CONTINUE
ACROSS THE AREA. CIGS WILL GRADUALLY IMPROVE FROM THE WEST LATE
TONIGHT WITH VFR CONDITIONS ON TAP FOR SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       66  39  56  34 /  92  18   2   0
MERIDIAN      69  40  60  32 / 100  41   3   0
VICKSBURG     64  38  56  36 /  89   8   2   0
HATTIESBURG   73  43  62  36 / 100  36   4   0
NATCHEZ       66  37  55  37 /  87  10   2   0
GREENVILLE    59  36  53  36 /  86   5   2   0
GREENWOOD     61  35  54  34 /  84   9   2   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BK
Hazardous weather outlook, Mar 5, 11:16 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1116 AM CST SAT MAR 5 2011

MSZ051-052-054>058-062>066-072>074-061730-
NEWTON-LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1116 AM CST SAT MAR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES
AND DAMAGING WINDS OF UP TO 60 MPH WILL BE POSSIBLE TODAY. ALTHOUGH
THE PRIMARY RISK WITH THESE STORMS WILL BE TORNADOES AND DAMAGING
WINDS...QUARTER SIZE HAIL CAN NOT BE RULED OUT. IN ADDITION...PERIODS
OF HEAVY RAINFALL ARE ALSO EXPECTED TODAY POSSIBLY LEADING TO PONDING
OF WATER ON ROADWAYS AND IN LOW LYING AREAS. MOTORISTS SHOULD USE
CAUTION TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION LATE TUESDAY
NIGHT AND WEDNESDAY AS A VIGOROUS STORM SYSTEM AND COLD FRONT
APPROACH FROM THE WEST. AT THE PRESENT TIME...ALL MODES OF SEVERE
WEATHER WILL BE POSSIBLE...ESPECIALLY OVER SOUTH MISSISSIPPI.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TODAY...AND MAY BE NEEDED AGAIN TUESDAY
OR WEDNESDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>050-053-
059>061-061730-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS-
1116 AM CST SAT MAR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

PERIODS OF HEAVY RAINFALL CAN BE EXPECTED TODAY POSSIBLY LEADING TO
PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. MOTORISTS SHOULD
USE CAUTION TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION LATE TUESDAY
NIGHT AND WEDNESDAY AS A VIGOROUS STORM SYSTEM AND COLD FRONT
APPROACH FROM THE WEST. AT THE PRESENT TIME...ALL MODES OF SEVERE
WEATHER WILL BE POSSIBLE...ESPECIALLY OVER SOUTH MISSISSIPPI.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED NEXT TUESDAY OR WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BK

In the hours before

Special weather statement, Mar 5, 10:08 AM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1008 AM CST SAT MAR 5 2011

MSZ057-058-066-051640-
JONES MS-CLARKE MS-JASPER MS-
1008 AM CST SAT MAR 5 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 35 TO 45 MPH WINDS WAS
LOCATED OVER SANDERSVILLE AT 1008 AM CST...MOVING NORTHEAST AT 35
MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.

PEOPLE IN EASTERN JASPER...SOUTHWESTERN CLARKE AND NORTHEASTERN JONES
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

BK

The radar

The Jackson/Brandon,MS radar (KDGX), 122 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Forrest

When
March 5, 3:15 PM CST to 3:40 PM CST
Where
Forrest County, 1.77 mi W of Hattiesburg to 1.45 mi W of Hattiesburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
31.320, -89.350

Locally heavy rainfall caused flooding on South 40th Street. Water covered this road and briefly stopped traffic.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291276.